Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 38, NWS Flagstaff, AZ

July 19, 2017Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2017, 5:54 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 5:54 PM MST (00:54 UTC)
Expired
Jul 19, 2017, 8:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 54 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WGUS55 KFGZ 200054
FFWFGZ
AZC005-025-200345-
/O.NEW.KFGZ.FF.W.0038.170720T0054Z-170720T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
554 PM MST WED JUL 19 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 845 PM MST

* At 550 PM MST, National Weather Service Doppler radar indicated 
  thunderstorms producing heavy rain from Rimrock northwestward to 
  Sedona, Village of Oak Creek, Page Springs and Sycamore Canyon.
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sedona, Village At Oak Creek, Page Springs, Montezuma Well, 
  Rimrock, Lake Montezuma, Montezuma Castle National Monument, Wet 
  Beaver Creek Campground, Red Rock State Park, V Bar V Visitors 
  Center and Manzanita Campground.

This includes the following streams and drainages...Long Canyon...
Russell Wash...Sycamore Creek...Dry Beaver Creek...Turkey Creek... 
Rarick Canyon...Jacks Canyon...Spring Creek...Oak Creek...Dry 
Creek...Beaver Creek...Brady Canyon...Rattlesnake Canyon...Walker 
Creek and Coffee Creek.

This includes the following highways...
 Interstate 17 between mile markers 295 and 319.
 State Route 179 between mile markers 299 and 313.
 State Route 89A between mile markers 361 and 382.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3496 11173 3480 11149 3471 11148 3460 11156
      3461 11172 3462 11178 3472 11187 3480 11199
      3496 11203

$$
1 follow-up statement
621 
WGUS75 KFGZ 200249
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
749 PM MST WED JUL 19 2017

AZC005-025-200254-
/O.CAN.KFGZ.FF.W.0038.000000T0000Z-170720T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
749 PM MST WED JUL 19 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES IS
CANCELLED...

At 745 PM MST, National Weather Service Doppler radar indicated that 
rainfall has ended across the Sedona area, as well as the Village of 
Oak Creek, Page Springs and Rimrock. Law enforcement and spotters in 
the area earlier reported some minor flooding of area creeks and 
washes, as well as some water flowing over roads between Sedona and 
the Village of Oak Creek. However, water levels are now receding and 
the Flash Flood Warning has been cancelled. Please continue to heed 
any remaining road closures.

LAT...LON 3496 11173 3480 11149 3471 11148 3460 11156
      3461 11172 3462 11178 3472 11187 3480 11199
      3496 11203

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:44 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 19, 3:44 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
344 PM MST Wed Jul 19 2017

.SYNOPSIS...Monsoon moisture will continue to bring daily
showers and thunderstorms to northern and central Arizona through the
weekend. Local heavy rainfall capable of producing flash flooding is
possible from stronger storms.

&&

.DISCUSSION...Scattered thunderstorms developed across northern
Arizona late this morning and afternoon and were generally moving
from southeast to northwest. A few of these storms produced
flooding. Storm coverage will decrease...but not end...after dark
this evening. The treat of flash flooding will decrease in coverage
after dark to night and the watch will be allowed to expire.

From Thursday onward...models showing that the air mass across
Arizona will dry out a bit. However, enough monsoon moisture will
remain for a medium level of monsoon activity. Anticipate the usual
day-to-day variations in the character and coverage of storms. The
GFS is indicating some drying Monday and Tuesday...however...the EC
does not. Will keep the chance of precipitation near climatological
levels next week.

&&

.AVIATION...For the 00Z package...Scattered to numerous showers and
thunderstorms will continue through late tonight. The greatest
activity will continue to be along and south of the Mogollon Rim
with isolated IFR visibility in +RA possible. Another round of
showers and thunderstorms are forecast after 18Z Thursday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and storms each day. The threat for
heavy rain will continue across all of Arizona through midweek.
Expect near average temperatures.

Friday through Sunday....An active monsoon pattern will continue
with daily chances for rain showers and thunderstorms. No
significant changes in the weather pattern are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this
evening FOR AZZ004>018-037>040.

&&

PUBLIC...MAS
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 3:11 AM MST, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
311 AM MST Wed Jul 19 2017

AZZ004>018-037>040-200400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
311 AM MST Wed Jul 19 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for northern Arizona through
this evening. Showers and thunderstorms will develop during the
afternoon and generally move to the northwest, continuing into
the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily thunderstorms will continue into early next week with the
usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 19, 12:33 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1233 PM MST WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLASH FLOOD      3 SSW PRESCOTT AIRPORT  34.60N 112.46W
07/19/2017                   YAVAPAI            AZ   TRAINED SPOTTER

            ROADS AT WILLOW CREEK RD AND COMMERCE
            FLOODED. 1 TRUCK STUCK IN WATER.

&&
Local storm report, Jul 19, 1:06 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
106 PM MST WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLASH FLOOD      4 SW PRESCOTT VALLEY    34.57N 112.37W
07/19/2017                   YAVAPAI            AZ   LAW ENFORCEMENT

            3 FEET OF WATER AND DEBRIS OVER ROAD. IN
            DIAMOND VALLEY SUBDIVISION AT EMERALD DR.

&&
Local storm report, Jul 19, 5:22 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
522 PM MST WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 ESE WEST SEDONA       34.85N 111.77W
07/19/2017  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            PUBLIC REPORTS QUARTER SIZE HAIL. STORM
            TOTAL .75 IN OF RAIN.

&&

ET
Local storm report, Jul 19, 5:46 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
546 PM MST WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             1 SSW UPTOWN SEDONA     34.86N 111.77W
07/19/2017  E0.50 INCH       COCONINO           AZ   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS .5" HAIL ENE OF SEDONA
            AIRPORT.

&&

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:09 PM MSTAreal Flood AdvisoryFGZYavapai111 min
Jul 19, 5:13 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 19, 6:04 PM MSTFlash Flood WarningFGZYavapai4 hr
Jul 19, 7:35 PM MSTAreal Flood AdvisoryFGZNavajo115 min
Jul 19, 7:41 PM MSTFlash Flood WarningFGZYavapai109 min
Jul 19, 9:47 PM MSTFlash Flood WarningFGZYavapai8 hr
Jul 19, 10:03 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 11:27 PM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 20, 12:37 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 20, 3:45 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 20, 4:59 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.